Last reply 3 months ago
New to this site

Hi all,
I am from Dublin Ireland. I was diagnosed in November after years of symptoms. I was waiting for other medical issues to be rectified before contacting my MS nurse re starting meds. I have been offered Copaxone or Tecfidera. I am worried sick about starting any meds tbh considering 1 of the side effects is possible brain inflammation that cannot be cured. I have RRMS. Just looking for advice for these or any other meds that people are using. What worked for you?
Thank you x

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
4 months ago

Hi @maceymae and welcome.

Selecting a Disease Modifying Therapy (DMT) is always a tough time. It is an acknowledgement that we have a condition that needs to be treated.

But, we have to acknowledge that this condition has a possibility of having a significant impact on our future quality of life. We therefor have to consider adopting a therapy that has some significant side-effects.

Of your two choices, Copaxone is the least effective, with the lesser side-effects, so would be the possible preference. Unless you have a phobia for needles!

Tecfidera is the more effective option. It’s an oral medication, so no needles, but does have some significant side-effects.

Now, the thing about side-effects is that they are known problems, so the risks can be mitigated, by considered preparations in taking the medication and monitoring. The risks of MS are known, but are unpredictable in their timing and severity.

You can check previous the previous comments on both these treatments by selecting their respective tags, which have been added to the bottom of your post above.


maceymae
4 months ago

@stumbler thank you so much for your reply. I don’t have a phobia for needles fortunately. I think I will have to sit down with the nurse and go through other medications as well. It is the side effects that is terrifying to me but obviously do not need to get any worse. Stress!!!


grandma
4 months ago

@maceymae welcome to our exclusive club! I’m one of the old codgers. Had the beast for 25 years, was on Avonex for 23 yrs, got changed to Tecfidera a yr ago. Usual side effects as expected in the first few weeks. Mad itching and flushing in the first few days, went on full dose after 2 weeks, bad tum for a day or two in wk 3, since wk 8 all ok. Just have to make sure I eat and then have tablet byt it’s a joy after 23 years if sticking a bid needle in myself for all those years! There’s lots of info on this site about all DMT’s. Everyone is different, weall all react differently but if one med really doesn’t suit you can always change if necessary. I used to relapse 2\3 times a year, started Tecfidera on Jan 1st 2018 and no relapses so far so all seems ok with me, but do your homework, talk to your ms nurse and make your own decision.😊✌🏼😍


stumbler
4 months ago

@maceymae , you might find this decision aid useful in your deliberations :-

https://www.mstrust.org.uk/about-ms/ms-treatments/ms-decisions-aid


dinocorn
4 months ago

@maceymae I am in Ireland too. I was diagnosed in October 2016 and started Copaxone in April 2017. I dislike it immensely as I hate needles, but since I started I have had two relapses and they were minor. As the other mentioned there aren’t as many side effects with Copaxone for most people.

It’s a scary time and I know that I was very stressed by it all initially. I don’t know where you are attending in Dublin but I go to Dublin too and I find the nurses and my neurologist really nice and forthcoming with advice and support.


maceymae
4 months ago

@grandma I was reading up on Tec on this site and I am leaning towards this. Thank you for your very valuable input. X


maceymae
4 months ago

@dinocorn I attend Beaumont. I have seen my fair share of Neurologists in Dublin. It took me a long time to get a diagnosis. Have had multiple stays in hospital on steroids prior to being diagnosed and a recent 3 day iv as an outpatient. Thank you for your reply x


dinocorn
4 months ago

@maceymae I hope everything works out and that you get the medication that is right for you. I think I must have gotten lucky first time with my neurologist!!


brian-h
4 months ago

Welcome to the club @maceymae
.
I was diagnosed in November last year and was given a few choices of dmts and decided to go wIth Tecfidera. Early days I know but so far so good, actually I was experiencing a bit of flare up over Christmas and it has settled since starting Tecfidera. Maybe coincidence I know, you should be monitored regularly whilst on these ( blood check etc)
Good luck.


jane_watts
4 months ago

Maceymay,
In 2006 having been just diagnosed with RRMS. I started Copaxone daily injections, (I believe it’s three times a week now) within 2 weeks I was up on my legs walking normally.
No side effects, to my mind Copaxone is the safest & best medication.
After 3.5 years, then & only then I seemed to suffer side effects of extremely tired & nausea. That’s when the Copaxone treatment ended.
Wishing you the very best & stay positive it’s all daunting right now but, things will get so much better. 💜


vixen
4 months ago

Hello @maceymae, the choice of DMD is such a personal thing, I guess there’s no right or wrong answer. At least there are choices for us RRMS types, 15 years ago there was nothing. I take Tecfidera as it suits my lifestyle. One thing, do your DMD research on registered sites, like this or MS trust. There are so many other stories floating around, and these can be misleading and scary. Go with your gut instinct, all the best x


leogirl
4 months ago

Hi @maceymae, I am from Dublin as well and I know what you mean about the worry about brain inflammation. I have been on 3 DMT,s. Tysabri and Gilenya have this side effect. I attend St Vincents and Tysabri is closley monitored for this so I would imagine Beaumont does too. As far as I know the risks with Gileny are not as bad. I would let your nurse/neurologist know your concerns and see if the drug you decide on is closley monitored. I have sent you a friend request so let me know if you have any questions, it’s so hard to decide what med to pick. Ann Marie X


dominics
4 months ago

@ maceymae Reading datasheets and lists of side effects can make almost any medication sound terrifying. Context is the important thing here.

Firstly: There is you and your health and other risk factors. Race/Age/Gender/Weight/Medical History and so on. These can all affect how a particular medication works in you. This means it almost impossible to make comparisons with other individuals.

Secondly: Leading on from the first point, the drug company is obliged to record absolutely everything that happens to people on the trials of a drug. Thereis no denying that some people have very unpleasant things happen. Any activity you do from driving to the hospital to going on holiday to cooking supper all have potentially bad outcomes. You are habituated to taking those risks, so you don’t feel them acutely. MS meds are out of the blue and an entirely new list of potentially awful things (Aspirin wouldn’t even get a license these days as the side-effects can be severe) that may happen. As you aren’t used to hearing them or participating in them then naturally they feel far more serious and likely.

Thirdly: It is all about the statistical likelihood of the bad things happening. This is where a good neuro can help you put them all in context for you. No one can guarantee that you’ll be fine. They can tell you the likelihood of you being affected by the drug and the most/least likely things to happen.

It is important to treat the MS and it seems that the medical consensus is in favour of treating it pretty aggressively as soon as possible, to give you the best (least worst!) outcome.

It is a v tough time and choice. Personally, I don’t agree with the medical teams pushing all the burden of choice onto the patient. To me, that is dodging responsibility as these are new and complex things to deal with all at the same time as being diagnosed. I think a great deal more guidance ought to be given to make this a less worrying time for you.

Nonetheless, push back on them a bit. Get answers about the drugs and don’t read data sheets without context. They are terrifying 😉

Best,

Dominic


vixen
4 months ago

@dominics, I commend your use of the new definition for ‘best’ as being ‘least worst’! That just about sums up what ‘best’ means when you are referring to anything connected with MS! Nice one… 🙂


maceymae
3 months ago

Everyone here has been so informative and supportive. Thank you all so very much. So glad I joined this site. It is such a scary time. X


petedub
3 months ago

Hi @maceymae. here in dublin aswell. diagnosed summer gone. put in my prescrition yesterday for tecfidera and going to start next week. not sure about the sideeffects but just going to see how it goes. its a mental time trying to get your head around everything and is pretty exhausting constantly thinking about the diagnosis but for me , its getting easier day by day. Keep the head up and your not alone👍🏻


lightning87
3 months ago

Hey! I’ve been on Tec for 4 months now. No side effects apart from the very occasional flush – I’ve been lucky. Not sure if it’s working as not had a MRI since I’ve started taking it but it seems like the side effects really do vary from person to person. I’d personally recommend it but it has been kind to me. All the best x

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.